A case review: Anticoagulation in hemodialysis patients with heparin-induced thrombocytopenia

Peale Chuang, Chirag Parikh, Robert F. Reilly

Research output: Contribution to journalArticle

21 Scopus citations

Abstract

We describe a patient with acute renal failure who subsequently developed heparin-induced thrombocytopenia (HIT) while on hemodialysis. Heparin was immediately discontinued and alternative modes of anticoagulation were considered as further hemodialysis was indicated. With several options available, a review of the current literature was performed to aid in the selection of the most appropriate method. We conclude that there is currently no ideal hemodialysis anticoagulation agent for a patient with HIT. Among the currently available alternatives, no anticoagulation or regional citrate infusion during hemodialysis appears to be the most reliable and safest option for these patients. Based upon its safety, reversibility, low cost and availability, a trial of warfarin also may be attempted for hemodialysis anticoagulation. Both danapranoid and lepirudin have been used effectively in hemodialysis patients with HIT, but have the disadvantage of prolonged half-lives in patients with renal failure and relatively high cost.

Original languageEnglish (US)
Pages (from-to)226-231
Number of pages6
JournalAmerican Journal of Nephrology
Volume21
Issue number3
DOIs
StatePublished - Jul 18 2001

Keywords

  • Anticoagulation
  • Danapranoid
  • Hemodialysis
  • Heparin
  • Heparin-induced thrombocytopenia
  • Lepirudin

ASJC Scopus subject areas

  • Nephrology

Fingerprint Dive into the research topics of 'A case review: Anticoagulation in hemodialysis patients with heparin-induced thrombocytopenia'. Together they form a unique fingerprint.

  • Cite this